Hello, looking for some advice.
I am 23, and was recently prescribed Dianette for hormonal adult acne. After almost two months of taking Dianette, a blood test showed it had already damaged my liver (raised ALT levels). My doctor immediately took me off of Dianette.
The doctor said I would have to use an antibiotic treatment instead. As I believe my acne to be hormonal (I have excessive facial hair that I have to shave off, which appears to be getting steadily worse, extremely oily skin, jaw line acne. My mother had PCOS and believes I'm suffering from the same thing.) antibiotics will not help me long term, or with my skin's extreme oil production (?). I have been given Zineryt, which I have to apply to my face twice a day, and was told that once my liver recovers I might be able to try another birth control pill.
Having read about it online, I asked the doctor about spironolactone. He had never heard of it being used for acne. He looked it up in the BNF and said it is not licensed for acne treatment. Dismissed it entirely. Wouldn't I be better off trying spiro than another birth control pill?
My questions are:
1. Is spironolactone likely to damage my liver in the same way Dianette did? If not, isn't that a good case for me to try it as an alternative?
2. Who might I approach (and how?) about being prescribed spiro in the UK? I'm desperate for help and willing to consider private healthcare.
3. Are there any tests I could have done to show conclusively that my skin problems are hormonal? How long would I have to wait after ceasing Dianette before having a hormone test done?
Thank you in advance for any suggestions.
Spironolactone is usually the first treatment for PCOS, at least in the U.S.
Spiro is not in the book as an acne treatment but it is prescribed quite often in the states off-label for hormonal acne. You could show your doctor this document: http://acne.about.co...d_Skin_Care.htm
Which explains how spiro is used for hormonal acne. It's reviewed by the U.S. Health Board and cites a few medical journals to boot.
Spiro is not going to raise your ATL levels/damage your liver.
You do have to watch your potassium levels because spironolactone is potassium-sparing. My derm recommends testing your potassium every 3 months for the first year. If there are no issues that first year, then you need to be tested again unless you up your dose. It is VERY rare for anyone to have a serious problem on spiro. Less than 1% of patients retain too much potassium while on it. Just don't eat bananas all day long and you'll be fine.
You can do an androgens test. The androgens in particular you want to look at are testosterone and dihydrotesterone (DHT). Remember, though, that this is NOT conclusive. Some women have a genetic sensitivity to their own normal levels of testosterone and break out, even though on the charts their hormone levels are fine.
Some people have more success with ob-gyns and endocrinologists who actually study hormonal issues. Many dermatologists are quite ignorant when it comes to the connection between hormones and the skin. If your derm is really ignorant, they may not know that the reason Yaz/Yasmin is prescribed for acne is because it contains spironolactone (equivalent to a 25mg dose).
Something that has worked for me is to call the office and ask if they have treated hormonal acne with spironolactone before, and if not, if they would be open to that treatment. This lets you know if they're going to help you BEFORE you pay for an appointment. If they seem iffy about it, move right along to the next doctor.
Edited by Green Gables, 21 September 2012 - 08:18 AM.